Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
A case study of pneumonia induced by rifampicin in pulmonary tuberculosis should remind doctors to be alert to this very rare—but potentially fatal—reaction.
The case was of an 81 year old man being treated in hospital for pulmonary tuberculosis of the left lung with rifampicin (0.3 g/day), isoniazid (0.3 g/day), and ethambutol (0.5 g/day). Seven days after starting treatment he developed fever and dyspnoea, and x ray and computed tomography examinations showed shadows on the opposite, right, lung.
The man’s white blood cell count had increased from 6070/μl to 13 540/μl, comprising 81% neutrophils, 6% lymphocytes, 11% monocytes, and 3% eosinophils. Bronchoalveolar lavage fluid contained 83% lymphocytes, 14% neutrophils, and 4% macrophages; the ratio of CD4/CD8 lymphocytes was 10.5. A drug stimulation lymphocyte test (DLST) showed a stimulation index of 370% with rifampicin, 170% with isoniazid, and 130% for ethambutol.
Tuberculosis treatment was withdrawn. Steroids were given to correct progressive respiratory failure, and a gradual recovery followed. Streptomycin treatment (0.5 g/day) was started on day 26. Isoniazid and ethambutol treatment resumed three months after they were stopped, and the combined treatment continued for six months with no adverse reaction.
The only other published case has suggested that it is rifampicin toxicity that induces pneumonia, but the positive DLST result here suggests stimulation of the immune system may be another way.
Rifampicin is a valuable drug for treating tuberculosis. Its well known complications include hepatitis, fever, and blood problems; pneumonia is a rare, but dangerous, reaction.